Articles

Four case reports of arterial thromboembolism and cisplatin administration

BJMO - volume 12, issue 3, may 2018

S. De Keukeleire MSc, T. De Beule , H. Denys MD, PhD, S. De Waele , Wim Duthoy MD, V. Renard MD

Cisplatin is one of the frequently used chemotherapeutic agents. Common side effects such as vomiting, nephrotoxicity, ototoxicity and neurotoxicity are well known, though Cisplatin is also thought to activate destructive processes in blood vessels, including all types of arteries. Not only can it cause long-term cardiovascular complications (myocardial infarction, hypertension, and stroke), but also such complications during or shortly after its systemic administration. In a significant portion of patients, with up to 9% in some studies, thromboembolic events are encountered.1,2 In most of the cases, this concerns a venous thromboembolic event, though arterial thromboembolic events should not be neglected as it predicts a bad prognosis and significantly increased mortality risk, especially in cancer patients receiving other prothrombotic chemotherapies or when certain comorbidities are present that enhance the risk of thromboembolism.3 During a short period, we encountered four patients with arterial thromboembolic events while receiving Cisplatin-based therapy, of which three patients had a renal infarction. It should be noted that each patient had a different type of malignancy and Cisplatin was administered in combination with other therapeutic agents.

(BELG J MED ONCOL 2018:12(3):125–129)

Read more

Carboplatin-Paclitaxel chemotherapy and general anaesthesia in an ovarian cancer patient: a combination to provoke reversible posterior leukoencephalopathy syndrome?

BJMO - volume 9, issue 7, december 2015

A. De Pauw MSc, F. Boutens MD, M. Lemmerling MD, PhD, V. Renard MD

Summary

Reversible posterior leukoencephalopathy syndrome is a syndrome of heterogeneous aetiology characterised by typical clinical and radiological findings. The occurrence of reversible posterior leukoencephalopathy syndrome in cancer patients is rapidly increasing. So when a cancer patient suddenly experiences symptoms of altered consciousness, convulsions, headache and/or visual disturbances, reversible posterior leukoencephalopathy syndrome should always be included in the differential diagnosis. In this paper, we describe a case of a patient who developed reversible posterior leukoencephalopathy syndrome after receiving a regimen with carboplatin and paclitaxel.

(BELG J MED ONCOL 2015;9(7):286–89)

Read more
X